Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
Tinnitus (pronounced ti-ni-tis), or ringing in the ears, is the sensation of hearing ringing, buzzing, hissing, chirping, whistling, or other sounds. The noise can be intermittent or continuous, and can vary in loudness. It is often worse when background noise is low, so you may be most aware of it at night when you're trying to fall asleep in a quiet room. In rare cases, the sound beats in sync with your heart (pulsatile tinnitus).
From amongst the many treatments for tinnitus, you’re certain to find a solution that helps you live a more comfortable life, free of the frustration of tinnitus. Although a definitive cure is not currently available, these tools can help you manage your tinnitus and minimize its influence on your life. If you work closely with an experienced tinnitus specialist, they can help you determine which course of action is best for you.
One of the big problems associated with curing tinnitus, experts say, is that it’s really a symptom of multiple conditions, as opposed to being a single condition with a predictable trigger. In fact, more than 200 different conditions — problems ranging from hearing loss to head or neck trauma — have been linked with tinnitus, which makes it a real bear to try to stop. (3)
Her most recent study, published in January 2018 in the journal Science Translational Medicine, showed success rates similar to Kilgard’s on 20 adult tinnitus patients. (5) People who underwent the therapy 30 minutes a day for one month reported about a 50 percent drop in the loudness of their tinnitus. More than half of the study participants also reported that their tinnitus bothered them less after the therapy, she says.
However, the multidisciplinary approach based on CBT is not a “cure for tinnitus”, as implied in some papers, but rather a system for managing its symptoms and effects on people’s lives. The differences in outcomes between the treatment and usual care groups were quite small, with the multidisciplinary approach giving a small improvement in quality of life compared with usual care, and moderate improvements in tinnitus severity and impairment. Also, less than 70% of participants completed the trial to 12 months, and this could have affected the reliability of the study’s overall results. Furthermore, as the patients in the study were only followed for 12 months, it is uncertain whether this approach can help in the longer term.
Tinnitus is the perception of sound when no actual external noise is present. While it is commonly referred to as “ringing in the ears,” tinnitus can manifest many different perceptions of sound, including buzzing, hissing, whistling, swooshing, and clicking. In some rare cases, tinnitus patients report hearing music. Tinnitus can be both an acute (temporary) condition or a chronic (ongoing) health malady.